Texas, 2005Flash Flooding and Hail in Texas, May 8, 2005
May 8, 2005 · NWS EWX · 4 events in 3 counties and zones
2 flash flood, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 2:48 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, May 8, 2:48 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT SUN MAY 8 2005
.DISCUSSION...
CONVECTIVELY ACTIVE DAY AHEAD. SEVERE THUNDERSTORM WATCH CONTINUES
FOR THE HILL COUNTRY AND ADJOINING COUNTIES IMMEDIATELY SOUTH
UNTIL 9 AM. HAVE BOOSTED POPS FOR TODAY AS SLIGHTLY NEGATIVE TILT
SHORT-WAVE TROUGH AND LEFT EXIT REGION OF UPPER JET ENCOUNTER
MOIST INFLOW ON LOW LEVEL JET AND VERY UNSTABLE AIRMASS ACROSS
SOUTH CENTRAL TEXAS. A COUPLE OF MCS-S SHOULD FORM AND MOVE ACROSS
THE AREA. SEVERE STORMS ARE POSSIBLE DUE SUFFICIENT SHEAR AND CAPE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HAVE LOWERED
TEMPERATURES DUE CLOUDS AND RAIN WITH HIGHER QPF.
TROUGH MOVES EAST OF AREA TONIGHT WITH SOME POPS REMAINING OVER
THE EAST THIS EVENING. BY MONDAY, UPPER LEVEL RIDGING AND WARMING
MID LEVEL TEMPERATURES WILL CAP AIRMASS. HOWEVER, THERE COULD BE
SOME BOUNDARIES ON WHICH TO FOCUS CONVECTION, ALTHOUGH WILL BE
TOO ISOLATED TO MENTION. UPPER RIDGE AXIS SLOWLY MOVES OVER TEXAS
ON TUESDAY AS AN UPPER TROUGH DEVELOPS OVER THE WESTERN STATES.
TROUGH WILL REMAIN QUASI-STATIONARY THROUGH MUCH OF THE WORK
WEEK, THEN MOVE EAST ACROSS THE PLAINS NEXT WEEKEND. SOUTHERLY
LOWER LEVEL FLOW WILL PREVAIL KEEPING AT LEAST THE AIRMASS MOIST,
HOWEVER CAPPING WARM MID LEVEL TEMPERATURES WILL INHIBIT DEEP
CONVECTION AND WILL MAINTAIN ONLY GHOST POPS FOR POTENTIAL OF
MAINLY NIGHT AND MORNING DRIZZLE OR STREAMER SHOWERS AS WEAK
SHORT-WAVES MOVE OVERHEAD. TEMPERATURES WILL GENERALLY TREND
TOWARD THE GFS GUIDANCE.
MODELS HAVE BECOME MORE CONSISTENT FOR NEXT WEEKEND BRINGING A
FRONT SOUTH TO NEAR SOUTH CENTRAL TEXAS WHILE AT THE SAME TIME
DEVELOPING SOME TROUGHING OVER NORTHERN MEXICO. IF THIS TREND
CONTINUES NEXT WEEKEND HAS THE POTENTIAL TO BE VERY WET.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 79 67 89 69 / 80 30 10 0
AUSTIN BERGSTROM INTL AIRPORT 80 65 89 66 / 80 30 10 0
DEL RIO INTL AIRPORT 87 65 94 70 / 20 0 10 0
SAN ANTONIO INTL AIRPORT 79 67 89 68 / 80 10 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
04/10
Hazardous weather outlook, May 7, 10:45 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT MAY 7 2005
TXZ171>173-183>194-202>209-217>225-228-071010-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1145 PM CDT SAT MAY 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT.
A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL MOVE EAST. THERE IS A CHANCE FOR RAIN...SHOWERS OR
THUNDERSTORMS LATER TONIGHT OR IN THE EARLY MORNING HOURS OF
SUNDAY. CAUTION IS ADVISED ON ROADS THAT GET WET AND SLIPPERY FROM
SCATTERED RAINS.
THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA. NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND NORTH TEXAS
SUNDAY. THIS DISTURBANCE WILL GENERATE AREAS OF RAIN WITH SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE ON
SUNDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. CAUTION IS ADVISED ON ROADS THAT GET SLIPPERY FROM
RAINS.
A RIDGE ALOFT WILL BUILD ACROSS THE REGION LATE SUNDAY AND INTO NEXT
WEEK...WITH LITTLE OR NO PRECIPITATION EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.
In the hours before
Special weather statement, May 7, 10:34 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT SAT MAY 7 2005
TXZ171>173-183>194-202>209-217>225-228-080800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1134 PM CDT SAT MAY 7 2005
...CHANCE OF RAIN LATER TONIGHT AND SUNDAY FOR PARTS OF
CENTRAL AND SOUTH CENTRAL TEXAS...
A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL CONTINUE MOVING EAST THROUGH SUNDAY. AS THIS
WEATHER SYSTEM ALOFT GETS CLOSER TO SOUTH CENTRAL TEXAS
AND MOVES OVER THE AREA...THERE WILL BE A CHANCE FOR RAIN...
SHOWERS OR THUNDERSTORMS LATER TONIGHT OR EARLY SUNDAY MORNING
AND DURING PART OF THE DAY ON SUNDAY. CAUTION IS ADVISED ON
ROADS THAT GET WET AND SLIPPERY FROM SCATTERED RAINS.
SOME OF THE THUNDERSTORMS COULD POTENTIALLY GET STRONG
AND CAUSE SOME HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING.
THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA. NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.
Event by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Kerr
- When
- May 8, 4:08 AM CST to 4:15 AM CST
- Where
- Kerr County, 8 mi N of Mountain Home
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.283, -99.367
Severe thunderstorm winds blew down trees north of Mountain Home.
Hail, Gillespie
- When
- May 8, 4:30 AM CST to 4:40 AM CST
- Where
- Gillespie County, 6 mi N of Fredericksburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.367, -98.867
Flash Flood, Gillespie
- When
- May 8, 5:30 AM CST to 9:00 AM CST
- Where
- Gillespie County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.317, -98.933
Widespread thunderstorms produced a general rainfall of between 1 and 2 inches over most of Gillespie County. Highest totals were near 4 inches between Fredericksburg and Willow City. Flash flooding closed SH16 just northeast of Fredericksburg. SH965 was also closed just north of Fredericksburg. FM1323 was also closed at Willow City.
Flash Flood, Llano
- When
- May 8, 6:00 AM CST to 9:00 AM CST
- Where
- Llano County, Llano
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.750, -98.667
The storms in Gillespie County spread northward into eastern Llano County, producing between 1 and 2 inches of rain between Llano and Kingsland. Highest totals were near 3 inches about 10 miles southeast of Llano. Flash flooding was reported along SH721 southeast of Llano and FM1431 was closed north of Kingsland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 8 to 9, 2005$35 million · 4 events
- Flash Flood in Idaho, May 8, 2005$4.0 million · 1 event
- Hail and Damaging Winds in Texas, May 8, 20051 injured · $689,000 · 1.75 in hail · 19 events
- Flood in California, May 8 to 10, 2005$2.3 million · 1 event
- Hail in Texas, May 8, 2005$245,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Texas, May 8, 2005$246,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Iowa, May 8, 2005$208,000 · 2 in hail · 23 events
- Tornadoes and Hail in Minnesota, May 8, 2005$70,000 · F0 · 23 events
- Tornado and Flooding in Kansas, May 8, 2005F0 · 63 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8, 2005$75,000 · 65 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2005F1 · 28 events
- Hail in South Dakota, May 8, 20051.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446910, 5446911, 5446912, 5446913.